Illinois, 2025

Damaging Winds in Illinois, June 27, 2025

June 27, 2025 · NWS ILX · 2 events in 1 county or zone

As a hot, humid, unstable airmass remained in place across central Illinois, a slow-moving cold front approached from the Upper Midwest. An outflow boundary from previous thunderstorms along the cold front helped initiate clusters of thunderstorms across east-central Illinois during the late morning and early afternoon of Friday, June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

As a hot, humid, unstable airmass remained in place across central Illinois, a slow-moving cold front approached from the Upper Midwest. An outflow boundary from previous thunderstorms along the cold front helped initiate clusters of thunderstorms across east-central Illinois during the late morning and early afternoon of Friday, June 27th. Weak wind shear promoted short-lived thunderstorms with gusty downdraft winds, with one such downdraft producing a severe wind gust and tree damage in Coles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 11:52 AM CST, 8 minutes earlier. Its key messages:

  • Scattered storms are expected this afternoon, primarily east of I-55 (40-50% chance). Additional storms are likely Sunday into Monday (50-80% chance). Isolated strong wind gusts could occur with any of the storms today through Monday.
  • Hot and humid conditions persist through Monday, with peak heat indices in the mid to upper 90s each day. Temperatures return to seasonable values by the middle of next week, with highs in the mid/upper 80s and lows in the 60s.
Area forecast discussion, Jun 27, 11:52 AM CST, 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1252 PM CDT Fri Jun 27 2025

.KEY MESSAGES...

- Scattered storms are expected this afternoon, primarily east of
  I-55 (40-50% chance). Additional storms are likely Sunday into
  Monday (50-80% chance). Isolated strong wind gusts could occur
  with any of the storms today through Monday.

- Hot and humid conditions persist through Monday, with peak heat
  indices in the mid to upper 90s each day. Temperatures return
  to seasonable values by the middle of next week, with highs in
  the mid/upper 80s and lows in the 60s.

&&

.UPDATE...
Issued at 1100 AM CDT Fri Jun 27 2025

Continued the heat advisory until 7 pm from Danville to
Charleston/Mattoon to Effingham southeast where heat indices peak
at 98-104F, highest in Lawrence county where highs reach near
95F. This is the 7th consecutive day of the heat advisory that
started this past Saturday. Lawrenceville heat index is currently
at 101F and 100F at Mount Carmel airport. As outflow boundary
moves into far southeast CWA late this afternoon, will see more
convection chances and also some cooling from the convection.

Updated forecast for isolated to scattered convection developing
sooner se of the IL river and north of I-70 and more cloud cover.
An outflow boundary was pushing se toward a Champaign to
Shelbyville line at late morning with some convection developing
near it. Also a few cells appearing in west central IL near
western Morgan and Scott county border. Strongest cell was just
north of Paxton over the southern Ford and Iroquois county border
and tracking NE. Latest HRRR and HREF members showing scattered
convection developing more along and south of I-72 through this
afternoon and linger into the evening, with isolated convection
north of I-72 and south of Peoria. SB CAPES are 3000-3500 j/kg in
eastern IL while MLCape is 1500-2000 j/kg in eastern IL. PW values
range from 1.5-1.9 inches and highest over heart of CWA just
behind the outflow boundary. SPC day1 outlook has marginal risk of
severe storms northeast of Vermilion county for damaging winds but
a few cells in eastern IL could get strong into this afternoon
with gusty winds and locally heavy rains in tropical airmass
similar to past few days.

07

&&

.DISCUSSION...
Issued at 314 AM CDT Fri Jun 27 2025

*** TODAY ***

A sfc low was located across western WI early Fri AM (07z/2am),
with a cold front extending SW across central IA. A decaying line
of storms that pushed into west-central IL late Thurs eve
produced an outflow boundary, which has transitioned to stable
gravity waves nearing the I-55 corridor as of this writing
(07z/2am). In the short term, renewed scattered storm development
has occurred from far west central IL and back to the west. This
activity should primarily stay west of the IL River into the
morning.

The outflow boundary and front will be of interest for later storm
development this afternoon. Most CAMs seems to initiate storms SE
of the front this afternoon, suggesting it is the remnant outflow
that kicks off storms. Similar to previous days, the ambient
environment will feature moderate-high instability (over 2500 J/kg
of CAPE) but weak shear (less than 20 knots). While the threat of
organized severe storms is low (less than 5%), it would not be a
surprise if a few stronger updrafts produce isolated strong/severe
wind gusts today. There is uncertainty as to where exactly the
remnant outflow boundary is located this afternoon, with CAMs
differing in their placement of the main corridor of scattered
storms. 27.00z HREF depicts east of I-55/south of I-72 is the most
likely location, with a 30-60% chance for precip across those
areas, diminishing quickly to less than 10% further northwest.
However, given the weak shear, could see outflow pushing in all
directions, kicking off storms further NW than where the initial
development occurs (especially if outflows interact with and
enhance convergence along the front). Therefore, brought a mention
of slgt chnc (15-20%) PoPs as far northwest as near the IL River
Valley through late afternoon. Storm coverage should gradually
wane into the late evening as diurnal heating is lost.

Hot and humid conditions will persist today, with highs in the
upper 80s/low 90s (highest east of I-57) and afternoon dewpoints
in the mid 70s. A Heat Advisory remains in effect east of I-57
through Fri afternoon.

*** THIS WEEKEND INTO NEXT WEEK ***

The weak cold front will sag towards SE IL by Sat, and some
lingering precip could develop on Sat (20-30%), otherwise mostly
dry conditions will prevail. The passage of this 'cold' front will
offer only modest relief from the heat, primarily in the form of
slightly lower dewpoints. High temps are still forecast in the low
90s Sat, but afternoon dewpoints should be in the upper 60s/near
70, resulting in peak heat indices 'only' in the mid 90s. Winds
appear very light on Saturday though, so despite the modestly
lower humidity, it may feel just as bad as previous days that had
a breeze.

By Sun, the synoptic pattern is characterized by flattened ridging
across the southern US and an active jet stream across the
northern border. The next best chance of precip after today is
late Sun into Mon, as a wave over the upper Midwest pushes a
stronger front towards the area, resulting in a 50-60% chnc of
precip Sun PM and a 60-80% Mon PM (east of I-55). Ahead of this
front, southerly flow reestablishes during the day Sun, which
leads to dewpoints bouncing back into the mid 70s and heat indices
back in the upper 90s.

In terms of severe storm potential with this wave, the setup
appears similar to earlier setup: moderate/high instability and
weak shear. Into Mon, upper level flow increases as the trough
digs closer, but the stronger flow still lags behind the
front/precip, which should continue to limit an organized severe
threat. Perhaps of greater concern could be localized heavy rains,
as ensemble mean PWAT push to 1.75-2" on Sun/Mon, which is above
the 90th percentile for this time of year. Forecast soundings also
depict a deep warm cloud layer (over 12kft, supportive of
efficient rainfall rates). The lack of shear will impact storm
longevity, though, and unless a more mature storm complex forms
the shorter storm duration (and progress nature of the front)
should keep rainfall totals in check.

After the front pushes south of the area Mon night, we finally
return to more seasonable conditions for the start of July (Tues-
Wed), with highs in the mid/upper 80s and lows in the mid 60s.
Afternoon dewpoints are also forecast to fall into the mid 60s,
which will be a very welcome change after the last week. Mostly
dry weather is expected on these days (less than 15% PoPs) owing
to the presence of weak sfc high pressure. The dry weather will be
relatively short-lived, however, as ens guidance hints at a
disturbance over the central Plains/Midwest late in the week.
Details are low at this range, but there is at least a chance for
precip on 4th of July and into the holiday weekend (30-40%).

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1250 PM CDT Fri Jun 27 2025

An outflow boundary associated with a broken line of convection
extended from Danville to Mattoon and was southeast of the central
IL airports, though more mid/high cloud cover from these storms
affecting DEC and CMI. Latest CAMs show isolated convection se of
PIA this afternoon and carried VCTS for this except dry at PIA
with best coverage of convection southeast of I-72. Broken cumulus
cloud bases mostly VFR levels, but down to around 3k ft possible
especially with any convection. VFR conditions expected tonight
into Saturday, except for possibility of MVFR vsbys with a light
fog 10-14Z Sat, some recent CAM runs showing better chance of fog
development at northern airports (PIA and BMI). Breezy WSW to SW
winds 10-15 kts with gusts to around 20 kts this afternoon to
diminish to around 5 kts after sunset and be light and variable
overnight into Sat morning as weak high pressure settles into IL.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ046-056-057-062-
063-066>068-071>073.

&&
Hazardous weather outlook, Jun 27, 10:49 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1149 AM CDT Fri Jun 27 2025

ILZ027>031-036>038-040>043-047>053-281200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
1149 AM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible (20-50% chance) this afternoon
and evening, most numerous east of I-55. An isolated strong storm
with gusty winds is possible.

Hot and humid conditions continue across central through early this
evening with heat indices in the lower to middle 90s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily chances for scattered afternoon and evening thunderstorms
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061>063-066>068-071>073-281200-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1149 AM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible (20-50% chance) this afternoon
and evening, most numerous east of I-55. Strong to severe storms are
possible with gusty winds being the primary threat.

Hot and humid conditions continue across east central and southeast
Illinois through early this evening with heat indices peaking near
100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily chances for scattered afternoon and evening thunderstorms
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Expected storm motion is toward the northeast around 35 mph.

Auten

The radar

The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coles

When
June 27, 12:00 PM CST to 12:05 PM CST
Where
Coles County, 1.07 mi W of Mattoon
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.480, -88.390

Trees were blown down onto power lines.

Thunderstorm Wind, Coles

When
June 27, 12:07 PM CST to 12:12 PM CST
Where
Coles County, 0.87 mi SE of (Mto)mattoon/Chrlstn
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.470, -88.270

A 62 mph gust was measured by the ASOS at the Coles County Aiport (KMTO).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261372, 1261373.